Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 43, NWS Honolulu, HI

March 9, 2006Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 9, 2006, 7:17 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2006, 7:17 AM HST (17:17 UTC)
Expired
Mar 9, 2006, 10:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Hawaii County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 091722
FFWHFO
HIC001-092015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
717 AM HST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 1015 AM HST

* AT 709 AM HST...HAWAII COUNTY OFFICIALS REPORT SOME ROADS AROUND 
  HILO ARE WATER COVERED AND CLOSED FROM RUNOFF DUE TO THE HEAVY 
  RAINFALL OVERNIGHT.  AREA STREAMS ARE RUNNING VERY HIGH. 
  RADAR CONTINUED TO SHOW RAIN COVERING MUCH OF THE WINDWARD SIDE 
  OF THE ISLAND FROM LAUPAHOEHOE TO HILO AND SOUTHWARD.  HEAVY RAIN 
  IS EXPECTED TO CONTINUE THROUGH THE MORNING HOURS MOVING OVER THE 
  SAME AREAS.  

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAUPAHOEHOE...HAKALAU...HONOMU...PEPEEKEO...PAPAIKOU...KEAAU...
  HAWAIIAN PARADISE PARK...HAWAIIAN BEACHES...KAPOHO...PAHOA AND
  MOUNTAIN VIEW.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT.

STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING
AND AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1015 AM HST
IF FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 1971 15543 1917 15523 1948 15476 2007 15525

$$
1 follow-up statement
000
WGHW70 PHFO 091811
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
804 AM HST THU MAR 9 2006

HIC001-092015-
ISLAND OF HAWAII IN HAWAII COUNTY-
804 AM HST THU MAR 9 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL 1015 AM HST...

AT 800 AM HST...MODERATE TO HEAVY RAIN CONTINUED TO FALL FROM NEAR 
LAUPAHOEHOE TO HILO AND SOUTHWARD.  ADDITIONAL RAINFALL WILL MOVE 
ONSHORE THROUGH THE MORNING HOURS.  RUNOFF FROM THIS RAINFALL WILL 
KEEP STREAMS RUNNING AT HIGH LEVELS. 

RAINFALL RATES ARE ONE TO TWO INCHES PER HOUR IN THE STRONGER 
STORMS.  

MOTORISTS SHOULD BE ALERT FOR FLOODING AND NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1015 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 1971 15543 1917 15523 1948 15476 2007 15525

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 4:00 AM HST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 9, 4:00 AM HST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST THU MAR 9 2006

.SYNOPSIS...
THE THREAT OF HEAVY RAINFALL WILL CONTINUE THROUGH THE DAY FRIDAY AS
DEEP TROPICAL MOISTURE BROUGHT NORTHWARD BY A LOW WEST OF THE
ISLANDS FUELS SHOWERS AND ISOLATED THUNDERSTORMS. EAST SOUTHEAST
WINDS WILL GRADUALLY BECOME EAST NORTHEAST TRADES BY SUNDAY AS THE
LOW MOVES AWAY...STARTING A PERIOD OF DRIER WEATHER WHICH WILL LAST
THROUGH THE REST OF THE FORECAST PERIOD.

&&

.DISCUSSION...
A 400 MILE WIDE CHANNEL OF DEEP TROPICAL MOISTURE EVIDENT IN WATER
VAPOR LOOPS IS DRIFTING EASTWARD ACROSS THE MAIN HAWAIIAN ISLANDS
THIS MORNING...FUELING A WIDE COLLECTION OF HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS FROM SOUTHEAST PORTIONS OF THE BIG ISLAND TO
KAUAI NORTHWEST WATERS. A DEEP LOW NEAR 31N174W...NORTHWEST OF THE
MAIN ISLANDS...IS LIFTING NORTHWARD BUT HAS IMPINGED ON HIGH
PRESSURE TO OUR EAST SUFFICIENTLY TO INDUCE WET SOUTHEAST FLOW
ACROSS THE ISLANDS AND SURROUNDING WATERS. MORNING SOUNDINGS SHOW
ASSOCIATED INSTABILITY IS NOT THAT IMPRESSIVE...BUT OBVIOUSLY ENOUGH
TO TRIGGER LOTS OF DEEP CONVECTION. CAPE IS LOW...BELOW 600 J/KG AT
LIHUE...BUT PRECIPITABLE WATER IS APPROACHING 2 INCHES. WITH THIS
RAINFALL EVENT...IT IS THE AMOUNT OF AVAILABLE MOISTURE THAT MATTERS
MOST. THE HEAVIEST RAINFALL HAS OCCURRED ON WINDWARD OAHU AND
SOUTHEAST PORTIONS OF THE BIG ISLAND...WHERE SOUTHEAST FLOW TRAPS
SHOWERS AGAINST FAVORABLE TERRAIN. MOUNTAIN VIEW ON THE BIG ISLAND
HAS RECEIVED ALMOST 4 INCHES OF RAINFALL IN THE LAST SIX
HOURS...WHILE RADAR-DERIVED AMOUNTS NEAR 6 INCHES ARE NOTED NEAR
HAUULA ON WINDWARD OAHU FOR THE SAME PERIOD.

LATEST GFS75 SHOWS THE LOW WEST OF THE ISLANDS LIFTING NORTHWARD
RAPIDLY OVER THE NEXT 48 HOURS. HOWEVER...THE TROUGH EXTENDING SOUTH
FROM THE LOW WILL BE SLOW TO FILL. LOW LEVEL FLOW WILL CONTINUE FROM
THE EAST SOUTHEAST THROUGH SATURDAY NIGHT. THE TROUGH SHOULD FILL
SUFFICIENTLY TO CUT OFF THE THREAT OF HEAVY RAINFALL BY LATE FRIDAY.
WE SHOULD BEGIN A PERIOD OF DRIER WEATHER SUNDAY WITH THE RETURNING
TRADES. WHILE NORTHEASTERLY WINDS ARE EXPECTED FROM SUNDAY
ONWARD...LINGERING MOISTURE FROM THIS EVENT WILL PROBABLY KEEP
WINDWARD SIDES WETTER THAN USUAL UNTIL TUESDAY OR SO. DRIER TRADES
WILL DOMINATE AFTER THAT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...ALL HAWAIIAN ISLANDS.
SMALL CRAFT ADVISORY FOR STRONG WINDS BIG ISLAND SOUTHEAST...
                    WINDWARD OAHU AND MAUI COUNTY WATERS.
&&

POWELL

In the hours before

Local storm report, Mar 9, 6:24 AM HST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
624 AM HST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      HILO                    19.70N 155.09W
03/09/2006                   HAWAII             HI   EMERGENCY MNGR

            RUNOFF FROM EARLIER HEAVY RAINS FORCED THE CLOSURE OF
            BAYFRONT HWY AND PARTS OF KAMEHAMEHA AVE IN HILO.

&&

NASH

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 5:38 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 8, 8:37 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 8, 10:51 PM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 1:45 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 6:52 AM HSTWinter Weather AdvisoryHFOHawaii21 hr
Mar 9, 9:35 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 9, 9:55 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 10:10 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 10:38 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 9, 10:46 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 9, 12:53 PM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 1:27 PM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.